Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 72, NWS Louisville, KY

June 9, 2008Edmonson County, Grayson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 9, 2008, 5:29 PM CDT for Edmonson County, Grayson County, Kentucky. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2008, 5:29 PM CDT (22:29 UTC)
Expired
Jun 9, 2008, 6:00 PM CDT
In force
31 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon

Counties Edmonson County, KY, Grayson County, KY

The radar

The Louisville radar (KLVX), 71 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 6:00 PM CDTHAIL 110 Se Clarkson, KY
Jun 9, 6:04 PM CDTHAIL 110 Se Clarkson, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 970 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
970 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 092229
SVRLMK
KYC061-085-092300-
/O.NEW.KLMK.SV.W.0072.080609T2229Z-080609T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
529 PM CDT MON JUN 9 2008

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN EDMONSON COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTHEASTERN GRAYSON COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 600 PM CDT...

* AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHWEST OF WAX..AND MOVING NORTH AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IBERIA...WAX AND MEREDITH BY 540 PM CDT...
  PEONIA BY 545 PM CDT...
  MILLERSTOWN AND GRAYSON SPRINGS BY 550 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR SOUTH CENTRAL INDIANA.

LAT...LON 3725 8625 3749 8627 3749 8605 3746 8607
      3744 8605 3733 8609 3733 8616 3729 8612
      3723 8613
TIME...MOT...LOC 2229Z 194DEG 26KT 3729 8618

$$
1 follow-up statement
000 
WWUS53 KLMK 092245
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
644 PM EDT MON JUN 9 2008

KYC085-092300-
/O.CON.KLMK.SV.W.0072.000000T0000Z-080609T2300Z/
GRAYSON KY-
544 PM CDT MON JUN 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN GRAYSON COUNTY...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR WAX...OR ABOUT 32 MILES NORTHEAST OF 
BOWLING GREEN...MOVING NORTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLERSTOWN BY 600 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT 
MONDAY EVENING FOR SOUTH CENTRAL INDIANA. THE SEVERE THUNDERSTORM 
WARNING HAS BEEN CANCELLED FOR EDMONSON COUNTY. 

LAT...LON 3749 8619 3749 8607 3748 8605 3745 8607
      3744 8605 3741 8605 3735 8608 3733 8610
      3733 8618
TIME...MOT...LOC 2244Z 190DEG 17KT 3738 8612

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:00 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 9, 2:00 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT MON JUN 9 2008

.SHORT TERM (TONIGHT AND TOMORROW)...

WATER VAPOR SATELLITE AND MODELS CONFIRM A PROGRESSIVE TROUGH NOW
CENTERED ACROSS THE EASTERN PLAINS. THE REMNANTS OF LAST NIGHTS
CONVECTION ACROSS NORTHERN OKLAHOMA HAS MOVED SOUTH TOWARDS THE RED
RIVER. SHOWERS AND SOME THUNDERSTORMS CONTINUE ACROSS WESTERN
MISSOURI UNDER AN AREA OF LIFT ASSOCIATED WITH THE RIGHT ENTRANCE
REGION OF THE JET STREAM.

MAIN HIGHLIGHT IN THE SHORT TERM ARE CONVECTION CHANCES THIS EVENING
THROUGH TOMORROW AFTERNOON. THE AFOREMENTIONED TROUGH WILL
DE-AMPLIFY AND QUICKLY MOVE ACROSS THE GREAT LAKES...TRAILING A
WEAKENING COLD FRONT THAT WILL MOVE SOUTHEAST OF THE OHIO RIVER BY
AROUND DAWN. WEAK LOW PRESSURE WILL DEVELOP LATE THIS AFTERNOON
ACROSS SOUTHEAST MISSOURI AND MOVE ACROSS CENTRAL INDIANA BY EARLY
TOMORROW. THIS WILL INITIALLY DELAY THE MOVEMENT OF THE FRONT AND
KEEP IT WEST OF OUR FORECAST AREA THROUGH EARLY EVENING.

STRONG STORMS NOW EXTEND ALONG A PREVIOUS OUTFLOW BOUNDARY FROM JUST
NORTHWEST OF PADUCAH...TO JUST WEST OF INDIANAPOLIS. HOWEVER...WITH
MID LEVEL FLOW GENERALLY PARALLEL TO THE OUTFLOW BOUNDARY...THESE
STORMS WILL ONLY SLOWLY MOVE EAST. FEEL THAT THEY MAY ONLY AFFECT
OUR EXTREME NORTHWESTERN COUNTIES IN SOUTHWEST INDIANA DURING THE
LATE AFTERNOON AND EVENING.

FOR EARLY TOMORROW MORNING...SCATTERED STORMS WILL FINALLY MOVE EAST
TOWARD CENTRAL KENTUCKY. EXPECT A WEAKENING TREND DUE TO A LOSS OF
SURFACE STABILITY AND A LACK OF UPPER AIR DYNAMICS...WHICH WILL MOVE
NORTH TOWARDS THE GREAT LAKES. WILL CONTINUE WITH 40 TO 50% POPS
THROUGH EARLY TOMORROW AFTERNOON...ENDING FROM NORTHWEST TO
SOUTHEAST BY MID AFTERNOON.

BY LATE IN THE AFTERNOON...SLIGHTLY COOLER AIR WILL ARRIVE BEHIND
THE FRONT AND WINDS WILL SHIFT TOWARDS THE NORTHWEST.

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...

TUESDAY NIGHT-THURSDAY NIGHT...

UPPER-LEVEL ZONAL FLOW SWITCHES QUICKLY TO AN AMPLIFIED TROUGHING
OVER THE WEST AND RIDGING OVER THE SOUTHEAST CONUS. THIS RIDGE
SHOULD HOLD DURING THIS TIME FRAME...KEEPING CONDITIONS MOSTLY DRY
AND WARMING UP. HOWEVER...SWRLY FLOW ON THE BACK SIDE OF THE SERN
CONUS HIGH COULD ADVECT ENOUGH MOISTURE IN TO GENERATE ISOLATED
AFTERNOON/EVENING PULSE STORMS. THINK THE BEST CHANCE OF THIS WOULD
BE ON THURSDAY AND MAY INSERT A 20 POP IN THE GRIDS...BUT AM LEANING
TOWARD KEEPING THE CWA DRY FOR NOW. HIGHS BACK UP TO THE LOW 90S BY
THURSDAY WILL BE LIKELY.

FRIDAY-SATURDAY...

TROUGHING OVER THE WRN CONUS WILL PUSH A COOL FRONT THROUGH THE
REGION FRIDAY NIGHT THROUGH SATURDAY. DYNAMICS LOOK RELATIVELY
MEAGER WITH THIS FRONT...BUT PWATS AND INSTABILITY ARE HIGH SO THINK
THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL FOR THE MOST PART.
FRONT LOOKS TO BE EAST OF THE AREA BY THE AFTERNOON HOURS...SO END
POPS BEFORE 00Z SUNDAY. WILL GO A LITTLE BELOW GUIDANCE ON SATURDAY
FOR HIGHS WITH CLOUDS AND PRECIP EXPECTED.

SUNDAY-MONDAY...

HIGH PRESSURE SETTLES INTO THE REGION LATE IN THE WEEKEND WITH A
SLOW WARM UP. FOLLOWED THE ECMWF MORE FOR HIGHS THINKING THAT GFS IS
A LITTLE TOO AMPLIFIED WITH ITS NW FLOW AND COOLISH TEMPS DURING
THIS PERIOD. WENT AT OR ABOVE HPC VALUES FOR HIGHS.

&&

AL

.AVIATION (18Z TAFS)...

VFR CONDITIONS WILL CONTINUE THROUGH 03Z AT LEAST. SCATTERED CU WITH
BASES FROM 4 TO 5 THOUSAND FEET WILL CONTINUE THROUGH 21Z...THEN
DIMINISH. SOUTHWEST WINDS WILL INCREASE TO 10 TO 15 MPH...WITH
HIGHER GUSTS THROUGH 21Z.

A BROKEN LINE OF WEAKENING CONVECTION MAY MOVE TOWARDS SDF TOWARDS
05Z...AND A COUPLE OF HOURS LATER FOR LEX AND BWG. DUE TO
UNCERTAINTY ABOUT AREAL COVERAGE OR EVEN WHETHER CONVECTION WILL
ARRIVE IN THE FIRST PLACE...WILL ONLY PLACE VCTS IN TAFS AT THIS
TIME.

SOUTHWEST WINDS WILL INCREASE OVERNIGHT TO 25 TO 30 KT AT 2000 FEET.
THIS...COMBINED WITH SOUTHWEST SURFACE WINDS UP TO 10 MPH
TONIGHT...WILL PROVIDE SOME WIND SHEAR...BUT NOT ENOUGH TO PLACE LOW
LEVEL WIND SHEAR IN THE TAFS.

A WEAK COLD FRONT WILL CROSS THE AREA AROUND 12Z...WINDS WILL SHIFT
TO THE NORTHWEST...BUT BECOME LIGHT DURING THE DAY TOMORROW.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM...JSD
LONG TERM....AL
AVIATION.....JSD
Hazardous weather outlook, Jun 9, 2:30 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT MON JUN 9 2008

INZ078-079-090>092-KYZ023>043-045>049-053>057-061>067-070>078-081-
082-101930-
SCOTT IN-JEFFERSON IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
330 PM EDT (230 PM CDT) MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED...MOSTLY TOWARDS THE MORNING
HOURS. THESE STORMS ARE CAPABLE OF PRODUCING GUSTY
WINDS...LIGHTNING...AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH SATURDAY AS A
COOL FRONT PASSES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

INZ076-077-083-084-089-101930-
ORANGE IN-WASHINGTON IN-DUBOIS IN-CRAWFORD IN-PERRY IN-
330 PM EDT (230 PM CDT) MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA.

.DAY ONE...TONIGHT.

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS
PORTIONS OF SOUTH CENTRAL INDIANA WEST OF INTERSTATE 65. STORMS
THIS EVENING MAY PRODUCE SMALL HAIL AND STRONG WIND GUSTS.

SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT. THESE STORMS ARE
CAPABLE OF PRODUCING GUSTY WINDS...LIGHTNING...AND BRIEF HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH SATURDAY AS A
COOL FRONT PASSES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JSD/AL

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 5:57 PM CDTSevere Thunderstorm WarningLMKGrayson20 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.